Facts & Dangers
Facts & Dangers
Opioids are a type of drug that can help block pain. For example, your doctor may prescribe an opioid to help manage low back pain or arthritis, or when you break a bone or have surgery. Opioids can be helpful medicine. They also can be dangerous. It’s important to know the facts and the risks.
Some of the most common opioids and their brand names include:
Codeine (Tylenol #3 or #4)
Fentanyl (Duragesic, Actiq)
Hydrocodone (Vicodin, Norco, Lortab, Lorcet)
Morphine (MS Contin, Kadian)
Oxycodone (Percocet, Oxycontin)
Signs of Opioid Misuse and Addiction
- Noticeable elation/euphoria
- Marked sedation/drowsiness
- Constricted pupils
- Slowed breathing
- Intermittent nodding off, or loss of consciousness
Note: These signs don’t necessarily mean someone is misusing opioids or addicted. But they are signals that may indicate a problem.
Signs of an overdose
- Very small, pinpoint pupils
- Slow, shallow breathing
- Falling asleep or loss of consciousness
- Limp, unresponsive body
- Choking or gurgling sounds
- Pale or cold skin
What to do if you see these signs in someone you know
- Talk to the friend or family member you suspect is struggling with opioids. You can start the conversation by sharing the information in this brochure. You can download and print it.
- Encourage the person to talk with a doctor or call a helpline.
- Let them know you’re there for them.
- Available for everyone: the national treatment finder at https://findtreatment.samhsa.gov
- Blue Cross Blue Shield of Arizona members:
If someone has overdosed, take action!
- Call 911 immediately — a fatal overdose can happen in minutes
- Try to keep the person alert.
- Lay the person on his or her left side to prevent choking.
- Administer a dose of the rescue medicine Naloxone, per package instructions (if you have it).
Good to know: Arizona is a Good Samaritan state. That means you won’t be prosecuted for helping someone, even if there are illegal drugs where you are.
Potential dangers of opioids
Opioids help people manage pain and recovery when taken in the right amount for a short time. But they do have risks. Here are four of the biggest dangers:
Taking them too long. Opioids can become addictive within just five days. Once you’re addicted, your body needs more of the drug to get the same effect as when you were taking less. This leads many people to take the drug too often or take more than they should.
Combining drugs. If someone is addicted and can’t get more of the same prescription drug, they might combine drugs or use drugs shared by a friend. Some drugs can cause dangerous interactions when mixed together. These interactions can be deadly.
Taking opioids with alcohol. Opioids should never be combined with alcohol. It’s extremely dangerous and increases the risk of death.
Moving to a more dangerous drug. Over time, opioid addiction can lead to trying a stronger drug, like heroin. Heroin is an illegal drug made from morphine. It has an effect similar to prescription opioids and can be deadly if overused.
For the first time, statewide opioid data is available in real time, collected by the Arizona Department of Health Services:
Data range: June 15, 2017 – February 14, 2019
suspect opioid deaths
suspect opioid overdoses
neonatal abstinence syndrome
naloxone doses dispensed
naloxone doses administered